Help with Azathioprine please?

Hi everyone! I would be grateful if anyone could tell me about their experiences with aza. I have SLE and am on hydroxychloroquine and 15mg of pred. I have been started on Azathioprine for 4 days now. I'm really hoping it will work so I can reduce my prednisolone. The trouble is, within minutes of taking the Azathioprine I get a cracking headache that makes me feel pretty terrible. The first day I took it I felt very nauseated but this seems to have mostly passed. My question is, has anyone else suffered from these headaches and did they go once the drug has had a chance to settle into your system? All help greatly appreciated, thank you!

8 Replies

  • I didn't have headaches but was spontaneously sick - and this developed into flank and tummy pain which landed me in hospital twice. So watch out for the rare pancreatic side effect with Aza.

  • Hi Happytulip, unfortunately most of these drugs have side effects which are worse while your body is adapting to them, but if you can stick with them they can control the condition and improve your quality of life. I find I need to eat little and often and keep well hydrated. Azathioprine did work well for me for a long time but then my white cells became too low and I had to change to Mycophenolate Mofetil, I found it harder to tolerate than the Aza but I'm getting there now. Hope this helps. 😊 Bronagh

  • Taking aza was the best thing I've done! I was apprehensive after hearing some of the comments. I had some side effects initially,headaches upset tummy. These settled and I now have my life back. We are all different as the saying goes but it has worked wonders for me. Good luck hope it works for you too.

  • Hi. I'm now upto maximum dose of aziathoprine and suffered badly with all sorts of side effects when I first started taking them and these lasted about 10 days but they did pass and am fine on them now. I'm not doing so well with the pred reduction tho and find I'm going up and down like a yoyo with my doses

  • Really interesting discussion, as my Dermy has just raised this as an option for me. I have SCLE, with some SLE symptoms. I am struggling with a lot of things and have decided to finish work, as I can't carry on like this. He printed off some info to read and I go back in 3 weeks to move his treatment plan for me forward. Great to read Tallytutu2003 reply. Hope it works for you too happytulip. Sounds like you need to stick with it. Will you please keep us posted? Best wishes.

  • Hi. I couldn't take Azo at all (no headache should) and had to give up. I did have cracking headaches when I first took Hydroxy. But I hung on and they went away. I still take Hydroxy plus Mycophenolate which has been great. No problems at all and I know feel much better. I have just started taking Gabapentin to see if it will help with neuropathic pain. It's a bit like a lucky dip !

  • That should read no headaches though....sorry !

  • Well, I'm into week 5 of Azathioprine. My side effects seems to have cleared up in week two. My joints are ever so slightly less painful....but the best bit is my daily malar rash has gone and my hair is growing back!! It's stopped falling out in handfuls. Woo hoo!!!!! ( I seriously hope this post doesn't jinx anything)!

You may also like...